Tags: weight | gain | medication

Are Your Meds Making You Fat? What You Need to Know

Are Your Meds Making You Fat? What You Need to Know
(Dreamstime)

Wednesday, 24 October 2018 10:21 AM

Your medicine cabinet could be making you fat. Most people don’t realize that many common drugs cause weight gain from bloating, increasing the appetite, or by slowing down the metabolism.

Dr. George Blackburn, who was a professor of nutrition and associate director of the division of nutrition at Harvard Medical School, believed that the problem of drug-induced weight gain is widespread and not often discussed between patient and doctor.

In fact, he believed one in four medications can lead to weight gain. “The drugs we are concerned about are drugs for chronic diseases, like diabetes and psychiatric problems, because you have to be medicated for life,” Blackburn said in an interview before he passed away last year. “If you have a 5-pound weight gain in the first one to three months taking a new medication, contact your physician.” Blackburn noted that an alternative drug can often be prescribed that doesn’t cause you to get fat.

Here are common weight-gain culprits:

Antihistamines — A Yale University study found that allergy meds can cause users to gain weight. Dr. Blackburn believed that drugs like Benadryl make patients lethargic and therefore they burn fewer calories. The solution may be to switch to a type of antihistamine such as Zyrtec that doesn’t have sedative effects.

Antidepressants — Some of these drugs boost neurotransmitters in the brain that boost both mood and your appetite. Paxil and Zoloft are two that cause drug-induced weight gain. Check with your psychiatrist or doctor to see if you can switch to Wellbutrin, Prozac, or Zyban, which are less likely to cause you to eat more – or another newly developed drug.

Birth Control Pills — Because they contain estrogen, birth control pills can cause water retention. Ask your gynecologist about low-estrogen pills.

Sleep Aids — The compound diphenhydramine that’s found in some over-the-counter medications slows down your metabolism. An alternative is the prescription drug zolpidem (Ambien).

Migraine Meds — The antiseizure drugs Depakote and Depakene often used to treat migraines may increase your appetite. Ask your doctor about Imitrex or Topamax, medications that are less likely to be a problem, says Louis Aronne, M.D., medical director of the Comprehensive Weight Control Program in New York. Aronne says one of his patients lost 50 pounds by switching migraine medications. There are also three new migraine medications that have been developed this year.

Steroids — People taking prednisone, a common steroid used to treat rheumatoid arthritis and chronic inflammation, is notorious for making patients hungry. You may be able to treat your condition with non-steroidal anti-inflammatory drugs like ibuprofen. If you must stay on prednisone, focus on foods that are filling and low in calories such as fruits and vegetables.

Blood Pressure Meds — Drugs to control blood pressure, specifically beta blockers, can sometimes cause weight gain, says nutritionist Madelyn Fernstrom, director of the Weight Management Center at the University of Pittsburgh Medical Center. See if switching to another class of drugs, called ace inhibitors, will work for you.

Diabetes Drugs — Many people with type 2 diabetes are prescribed insulin, sulfonylureas (Diabenese, Amaryl), or thiazolidinediones (Avandia). They all can cause weight gain. An alternative to explore is the drug Glucophage.

© 2019 NewsmaxHealth. All rights reserved.

   
1Like our page
2Share
Health-News
Your medicine cabinet could be making you fat. Most people don't realize that many common drugs cause weight gain from bloating, increasing the appetite, or by slowing down the metabolism.
weight, gain, medication
522
2018-21-24
Wednesday, 24 October 2018 10:21 AM
Newsmax Media, Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved